Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 160, NWS Jackson, KY

August 11, 2003Bath County, Menifee County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 11, 2003, 3:54 PM EDT for Bath County, Menifee County, Kentucky. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2003, 3:54 PM EDT (19:54 UTC)
Expired
Aug 11, 2003, 5:00 PM EDT
In force
66 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Bath County, KY, Menifee County, KY

The radar

The Jackson,KY radar (KJKL), 68 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
660 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 111954
SVRJKL
KYC011-165-112100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
353 PM EDT MON AUG 11 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BATH COUNTY
  MENIFEE COUNTY

* UNTIL 500 PM EDT

* AT 353 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR         
  YALE...OR 10 MILES NORTHEAST OF FRENCHBURG.  THE STORM WAS         
  NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUDITH AROUND 400 PM EDT.
  YALE AROUND 405 PM EDT.
  CEDAR GROVES AROUND 415 PM EDT.
  MEANS AROUND 430 PM EDT.
  ROTHWELL AROUND 440 PM EDT.

HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE WITH THIS STORM.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3830 8376 3815 8357 3797 8342 3779 8359
          3793 8379 3800 8377 3812 8386 3817 8401
          3828 8388

$$
OUDEMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:45 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 11, 2:45 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
245 PM EDT MON AUG 11 2003

EARLY THIS WEEK...PERSISTENCE. MORNING FOG...ISOLATED AFTERNOON AND
EVENING SHRA/TSRA...HIGHS IN THE MID 80S AND LOWS IN THE MID 60S.
WILL EXTEND THE PERIOD OF PCPN LATER INTO THE NIGHT AS THE STORMS
HAVE BEEN HOLDING ON LONGER. COOLING STORMS FROM THE TOP WITH
EVENING RADIATION HAS THE SAME EFFECT AS WARMING FROM BELOW TO
INCREASE THE LAPSE RATE.

MID WEEK...WED/THU. FINALLY A CHANGE TO THE UA PATTERN WITH A
SHEARING OF THE PERSISTENT TROF OVER THE EAST COAST. RIDGE BUILDS IN
AND FORMS A CLOSED LOW THAT RETROGRADES TO AR WHILE THE NRN PORTION
FILLS AND SHIFTS TO ERN CANADA. TEMPS NEARLY THE SAME AND THE MODELS
TRY TO KEEP A WEAKNESS IN THE RIDGE OVER THE AREA. THIS COULD MEAN
THAT SHRA/TSRA COULD STAY IN THE PICTURE THRU THU. HAVE PLACED A
SLGHT CHC OF DIURNAL TSRA THRU THU EVENING.

EXTENDED...FRI AND BEYOND. TEMPORARY DRY SPELL WITH THE ERN RIDGE
SHOULD HOLD THRU THE WEEKEND. TEMPS WILL START TO RISE SLIGHTLY BY
THIS TIME WITH HIGHS REACHING THE UPPER 80S. THIS IS MORE IN LINE
WITH TYPICAL AUGUST WX. MODELS HINTING TO A RETURN TO ERN TROF AFTER
MID WEEK...NEXT WEEK WHICH COULD SPELL MORE RAINY WX ON THE HORIZON.

.JKL...NONE.

DUSTY

----------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
------------------------------------------------------

1050 AM EDT MON AUG 11 2003

ESSENTIALLY NO CHANGES TO THE GRIDS...AND WITH THE EXCEPTION OF THE
ELIMINATION OF FOG WORDING IN THE  MORNING PERIOD...NO CHANGES TO
THE ZONES EITHER.

TEMPERATURES WERE RIGHT ON TARGET THROUGH THE SHORT TERM. TODAYS
POPS ALSO LOOK VERY GOOD...ALL ON THE ORDER OF 50 CWA WIDE. THIS WAS
AS THE RESULT OF SOME PRETTY NICE LOOKING SOUNDINGS WITH CAPES
NEARING 2000 J/KG AND MINIMAL TO NO CAP IN CONJUNCTION WITH SOME
SHORTWAVE MID-LEVEL ENERGY SWEEPING THROUGH COME NEAR THE TIME OF
BEST DIURNAL HEATING.

BELIEVE...AS PREVIOUS FORECASTER HIGHLIGHTED...THAT THE POSSIBILITY
OF HEAVY RAINS EXISTS TODAY WITH DESCENT PWS. ALSO...SOME ISOLATED
HAIL IS A POSSIBILITY GIVEN SOUNDINGS IN GENERAL..AND SPECIFICALLY
BECAUSE OF LOWER WB FREEZING LEVELS TODAY THAN YESTERDAY.

COREY

------------------------------------------------------

500 AM EDT MON AUG 11 2003

UPPER LOW REMAINS CENTERED OVER THE CVG AREA...WITH A TROUGH AXIS
EXTENDING FROM EASTERN CANADA INTO THE GULF OF MEXICO. A FEW SW/VS
ARE ROTATING AROUND THIS MAIN SYSTEM...ONE IN WV ONE IN MO AND
ANOTHER OVER IA.  AT THE SFC...HIGH PRESSURE WAS OVER THE NORTHERN
PLAINS...WITH A COLD FRONT EXTENDING FROM ONTARIO DOWN TO NEAR CORD
AND INTO KS. A TROUGH/WEAK WAVY SFC FRONT WAS LOCATED FROM THE MID
ATLANTIC STATES DOWN EAST OF THE APPALACHIANS DOWN INTO FL. SOME FOG
WAS OVER THE REGION THIS AM...BUT GENERALLY LESS THAN PREVIOUS
MORNINGS. PATCHY MID CLOUDS WERE OVER THE CENTRAL PART OF THE CWA. A
FEW SHOWERS POPPED UP OVERNIGHT JUST WEST OF THE CWA NEAR LEX AND
NEAR LK CUMBERLAND. WEAK INVERTED TROUGH EXTENDS N FROM NEAR THE TYS
AREAS THROUGH THE CENTRAL PART OF THE CWA.

EXPECT MORNING FOG AND LOW CLOUDS TO GRADUALLY ERODE BY MID MORNING.
WITH COLD POOL ALOFT...EXPECT BUILDING CU BY AFTERNOON WITH
SCATTERED SHRA/TSRA. PWS REMAIN NEAR 1.5 ESPECIALLY OVER THE SOUTH
AND EAST PER MODEL DATA/0Z SOUNDINGS. STORM MOTIONS SHOULD BE A BIT
FASTER TODAY WITH STRONGER MID LEVEL WINDS. LAPSE RATES WILL BE
RATHER STEEP THIS AFTERNOON AND LITTLE IF ANY CAP WILL BE PRESENT.
SBCAPES SHOULD RISE TO BETWEEN 1500 AND 2000 J/KG THIS AFTERNOON.
SHEAR WILL BE A RATHER WEAK VEERING PROFILE. GIVEN PAST COUPLE OF
DAYS WITH SOME FLASH FLOODING AND EVEN ISOLATED SVR STORMS...FEEL
THAT A FEW STORMS WITH LARGE HAIL AND STRONG GUSTY WINDS ARE NOT OUT
OF THE QUESTION. REGION IS NOT HIGHLIGHTED IN THE SWODY1...BUT WILL
MENTION THE SMALL RISK OF SVR STORMS IN HWO. ALSO WILL HIGHLIGHT
POSSIBILITY OF HVY RAIN IN HWO. WENT WITH HIGHS NEAR MAV GUIDANCE
WHICH HAS BEEN SLIGHTLY BETTER THAN FWC GUIDANCE FOR HIGHS
LATELY...WHILE THE COOLER MET WAS DISCOUNTED AS IT HAS BEEN RUNNING
TOO COOL LATELY. WITH WEAK LOW LEVEL PRESS GRADIENT AND LIGHT WINDS
THERE WILL BE SOME HAZE THIS AFTERNOON AS WELL. DID NOT INCLUDE IT IN
ZONES...BUT HAVE IN TAFS. LATER SHIFTS MAY WANT TO IF VIS IS
RESTRICTED AS MUCH AS YESTERDAY. KEPT 50 POPS GOING FOR TODAY.

FOR TONIGHT...EXPECT CONVECTION TO DIE AFTER MIDNIGHT...GENERALLY BY
3Z AS HAS BEEN THE CASE LATELY. AREAS THAT SEE RAIN TODAY WILL BE
PRONE TO FOG...PERHAPS DENSE LATER TONIGHT. META TRIES TO MOVE AN
INVERTED TROUGH/WARM FRONT NORTH TONIGHT. THIS COULD LEAD TO SOME
SHRA LATE AT NIGHT NEAR VA AND TN BORDER. NOT REAL CONFIDENT IN THIS
SCENARIO ATTM. WENT WITH LOWS NEAR THIS AMS READINGS WHICH IS NEAR
GUIDANCE VALUES.

TUE THROUGH WED...TROUGH AXIS REMAINS TO OUR W. INVERTED TROUGH/WARM
FRONT MOVES WEST ACROSS THE REGION AS THE SW/VS TO OUR W DIVE SOUTH
AND HELP CUTOFF THE LOW FURTHER SW OVER THE MS VALLEY. WITH DAYTIME
HEATING...SLIGHTLY DEEPER MOISTURE AND SWV/S POSSIBLY ROTATING
AROUND THE UPPER LOW CROSS THE REGION KEPT IN CHANCE POPS. WENT WITH
PATCHY FOG AGAIN ON TUE NIGHT...WITH LOWS SIMILAR TO TONIGHT.
WED...HEIGHTS RISE DURING THE DAY...BUT SFC BOUNDARY WILL REMAIN
NEAR THE REGION. ATMOSPHERE MAY GENERALLY BE CAPPED...BUT CONTINUED
SLIGHT CHANCE TO CHANCE DIURNALLY DRIVEN POPS. HIGHS WILL BE NEARING
THE MID 80S...NORMAL FOR MID AUGUST.

EXTENDED...SIGNIFICANT HEIGHT RISES OVER THE REGION AS UPPER LOW
RETROGRADES FURTHER SW INTO TX...WHILE RIDGING WORKS INTO THE GREAT
LAKES AND SE. BY  SUN...THE ECMWF HAS A CUTOFF ALONG THE GULF
COAST...WHILE THE MRF HAS RIDGING EXTENDING FROM CA EAST INTO THE TN
VALLEY...WITH CUTOFF OVER NM. THE FIRST COULD BRING THE CHANCE OF PM
SHRA/TSRA...WHILE THE SECOND WOULD BRING DRY WX. WENT WITH
PERSISTENCE FOR NOW. LATER SHIFTS WILL HAVE MORE GFS RUNS TOO LOOK
AT. A SHRA/TSRA COULD NOT BE COMPLETELY RULED OUT ON THU WITH SWV/S
MOVING BY. HOWEVER...KEPT DRY FORECAST GOING THEN. WITH HIGH HEIGHTS
AND WARMING 8H TEMPS...WENT WITH 85 TO 90 ON FRI EXCEPT HARLAN AND
LETCHER COUNTIES (HIGHER TERRAIN) AND UPPED HIGHS ON SAT AND SUN
ABOUT ONE DEGREE FROM PREVIOUS FORECAST.

PELTON

--------------------------------------------------------------------

1130 PM EDT SUN AUG 10 2003

CURRENT FORECAST PRETTY MUCH ON TRACK...EXCEPT FOR THE PESKY
BOUNDARIES LEFT AROUND HELPING TO SPARK ISOLATED TSRA...JUST LIKE
THE LAST SEVERAL NIGHTS.  SO WILL KEEP A 20 POP IN FOR THE OVERNIGHT
PERIOD.  THE REST OF THE FORECAST WILL REMAIN INTACT.

.JKL...NONE.

HEINLEIN
Hazardous weather outlook, Aug 11, 6:23 AM EDT, 9 hours 31 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
623 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND DANGEROUS LIGHTNING ARE
POSSIBLE THIS AFTERNOON AND EVENING. A FEW STORMS COULD ALSO PRODUCE HAIL
AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY. LOCALLY HEAVY
RAIN AND FREQUENT LIGHTNING ARE POSSIBLE FROM ANY STORMS THAT DEVELOP
ON BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT ANY FLOODING...HAIL OR DAMAGING WINDS WHICH
ARE OBSERVED.

PELTON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:54 PM EDTSevere Thunderstorm WarningJKLPulaski36 min
Aug 10, 9:13 PM EDTFlash Flood WarningJKLPulaski2 hr
Aug 11, 1:08 PM EDTSevere Thunderstorm WarningJKLBell52 min
Aug 11, 2:38 PM EDTSevere Thunderstorm WarningJKLRowan52 min
Aug 11, 4:01 PM EDTFlash Flood WarningJKLFleming, Rowan3 hr
Aug 11, 5:32 PM EDTFlash Flood WarningJKLEstill, Powell88 min
Aug 11, 6:02 PM EDTFlash Flood WarningJKLPulaski118 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.